Alert archive / North Dakota / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 21, 2020, 5:33 AM MDT for 14 counties in North Dakota. It took effect at Apr 21, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2020, 5:33 AM MDT (11:33 UTC)
- In effect from
- Apr 21, 2020, 12:00 PM MDT
- Expired
- Apr 21, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Mercer County, ND, Morton County, ND, Oliver County, ND, Sioux County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2179 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
102 WWUS83 KBIS 211133 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 633 AM CDT Tue Apr 21 2020 ...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA TUESDAY AFTERNOON THROUGH EARLY TUESDAY EVENING... .Critical fire weather conditions are expected across portions of western and south central North Dakota Tuesday afternoon through early Tuesday evening. Relative humidity as low as 15 percent, sustained winds up to 20 mph, and very dry vegetation will create dangerous burning conditions. Any fires that ignite will spread rapidly and become difficult to control. NDZ017>020-031>034-040>045-212345- /O.NEW.KBIS.FW.W.0003.200421T1800Z-200422T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 633 AM CDT Tue Apr 21 2020 /533 AM MDT Tue Apr 21 2020/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT /8 PM MDT/ this evening. * WINDS...West up to 20 mph with gusts to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * AFFECTED AREA...Portions of western and south central North Dakota. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ ZH
4 follow-up statements
192 WWUS83 KBIS 211905 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 205 PM CDT Tue Apr 21 2020 ...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA TUESDAY AFTERNOON THROUGH EARLY TUESDAY EVENING... .Critical fire weather conditions will continue this afternoon through early evening for locations along and west of the Missouri River. Relative humidity as low as 14 percent, sustained winds to 20 mph, and very dry vegetation will create critical fire weather conditions. Any fires that ignite will spread rapidly and become difficult to control. NDZ017>020-031>034-040>045-220200- /O.CON.KBIS.FW.W.0003.000000T0000Z-200422T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 205 PM CDT Tue Apr 21 2020 /105 PM MDT Tue Apr 21 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA... * WINDS...West 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * AFFECTED AREA...Along and west of the Missouri River. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ KS
985 WWUS83 KBIS 211927 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 227 PM CDT Tue Apr 21 2020 ...RED FLAG WARNING FOR PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA TUESDAY AFTERNOON THROUGH EARLY TUESDAY EVENING... .Critical fire weather conditions will continue this afternoon through early evening for locations along and west of the Missouri River. Relative humidity as low as 14 percent, sustained winds to 25 mph, and very dry vegetation will create critical fire weather conditions. Any fires that ignite will spread rapidly and become difficult to control. NDZ017>020-031>034-040>045-220200- /O.CON.KBIS.FW.W.0003.000000T0000Z-200422T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 227 PM CDT Tue Apr 21 2020 /127 PM MDT Tue Apr 21 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA... * WINDS...Sustained west winds up to 25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...As low as 14 percent. * AFFECTED AREA...Along and west of the Missouri River. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ KS
504 WWUS83 KBIS 220009 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 709 PM CDT Tue Apr 21 2020 ...RED FLAG WARNING CONTINUES FOR PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA EARLY THIS EVENING... .Critical fire weather conditions will continue through the early evening hours for locations along and west of the Missouri River. Relative humidity as low as 15 percent, sustained winds to 25 mph, and very dry vegetation are causing the critical fire weather conditions. Any fires that ignite will spread rapidly and become difficult to control. NDZ017>020-031>034-040>045-220200- /O.CON.KBIS.FW.W.0003.000000T0000Z-200422T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 709 PM CDT Tue Apr 21 2020 /609 PM MDT Tue Apr 21 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF WESTERN AND SOUTH CENTRAL NORTH DAKOTA... * WINDS...Sustained west winds up to 25 mph with gusts to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * AFFECTED AREA...Along and west of the Missouri River. * IMPACTS...Any fires that ignite will spread rapidly and become difficult to control or suppress. PRECAUTIONARY/PREPAREDNESS ACTIONS... Burn bans may be in effect. Contact local authorities for details. && $$ Hollan
236 WWUS83 KBIS 220157 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 857 PM CDT Tue Apr 21 2020 NDZ017>020-031>034-040>045-220300- /O.EXP.KBIS.FW.W.0003.000000T0000Z-200422T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 857 PM CDT Tue Apr 21 2020 /757 PM MDT Tue Apr 21 2020/ ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... While relative humidity remains around 20 percent in some areas, winds have decreased this evening, and critical fire weather conditions are no longer expected. Therefore, the Red Flag Warning will be allowed to expire. $$ Hollan
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 21, 5:21 AM MDT, 12 minutes earlier.
Area forecast discussion, Apr 21, 5:21 AM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 621 AM CDT Tue Apr 21 2020 .UPDATE... Issued at 610 AM CDT Tue Apr 21 2020 Went ahead and decided to pull the trigger on a Red Flag Warning basically along and west/south of the Missouri River/Lake Sakakawea. RAP soundings continue to suggest that much of the west central, southwest, and far south central will see a few hours of sustained winds around 20 mph this afternoon. With widespread forecast minimum relative humidity values around or below 20 percent, and the forecast fire danger class showing very high or high in these areas, enough confidence is present to justify this decision even if the setup is somewhat marginal regarding the borderline winds. SPC has also place much of the west and portions of the central in an elevated contour for the Day 1 Fire Weather Outlook. For forecast winds this afternoon, we basically blended the latest MET guidance with the latest NBM guidance and then nudged those values up slightly. Otherwise, just blended in the latest observations to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 321 AM CDT Tue Apr 21 2020 Warmer temperatures and near critical fire weather conditions highlight the short term forecast period. At the surface, high pressure is currently centered over northeastern North Dakota. After this high slides east southeast through the morning, a warm front will slowly drift east northeast from southwestern North Dakota before stalling out across the central. This front will bring a wind shift, from light southerly flow this morning, to a breezy westerly downslope flow across the west and portions of the central by this afternoon. Areas to the south and west of the warm front will likely climb into the low to mid 70s this afternoon, while areas to the north and east will generally be in the 60s. RAP BUFR soundings suggest good mixing this afternoon, which is usually expected in a westerly downslope regime, however winds are somewhat limited in magnitude at the top of the mixed layer. Still, we should see a period of 15 to 20 mph sustained winds across portions of the west and south central for at least a couple of hours this afternoon. The RAP also suggests a very dry air mass this afternoon, with widespread minimum humidities at or below 20 percent across most of the west and central. These factors will lead to near critical fire weather conditions across much of the area this afternoon, however the timing of strongest winds and lowest humidities are not lined up ideally. The current forecast shows that winds begin to diminish as the humidities begin to bottom out. For these reasons, have elected to hold off on any fire weather headlines at the moment, and will continue messaging near critical fire weather conditions in the Fire Weather Forecast and Hazardous Weather Outlook. On the cool side of the boundary, across the north central and north east, a brief light snow shower may be possible this morning. .LONG TERM...(Wednesday through Monday) Issued at 321 AM CDT Tue Apr 21 2020 Our western ridge and eastern trough regime responsible for the northwest flow pattern of late begins to break down in the long term period. Wednesday still looks to be a mild day with highs in the lower 60s to lower 70s, but the ridge flattens, setting us up for a few rain showers on Wednesday, with numerous showers and a few thunderstorms developing Thursday afternoon through Saturday. Expect more clouds than sun each day with scattered showers and diurnally driven chances of thunder. Temperatures will range from the mid 50s to mid 60s through the period. A brief period of ridging looks possible on Sunday, but it will likely be followed by another shortwave bringing another chance of showers or maybe a thunderstorm. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 610 AM CDT Tue Apr 21 2020 VFR conditions should prevail through the period. Breezy west winds will once again develop across much of western and central North Dakota Tuesday afternoon, although winds will not be near as high as they were Monday afternoon. Winds will diminish towards sunset. && .BIS WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT /8 PM MDT/ this evening for NDZ017>020-031>034-040>045. && UPDATE...ZH SHORT TERM...ZH LONG TERM...ZH AVIATION...ZH
Hazardous weather outlook, Apr 21, 2:25 AM MDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 325 AM CDT Tue Apr 21 2020 NDZ005-013-023-025-037-048-051-220830- Rolette-Pierce-Wells-Foster-Stutsman-La Moure-Dickey- 325 AM CDT Tue Apr 21 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>004-009>012-017>022-031>036-040>047-050-220830- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-McIntosh- 325 AM CDT Tue Apr 21 2020 /225 AM MDT Tue Apr 21 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Near critical fire weather conditions are possible today across much of western and central North Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
Nearby
Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.